Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Difference equations over locally compact abelian groups


Authors: G. A. Edgar and J. M. Rosenblatt
Journal: Trans. Amer. Math. Soc. 253 (1979), 273-289
MSC: Primary 39A10; Secondary 43A99
DOI: https://doi.org/10.1090/S0002-9947-1979-0536947-9
MathSciNet review: 536947
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A homogeneous linear difference equation with constant coefficients over a locally compact abelian group G is an equation of the form $ \Sigma_{j\, = \,1}^n {{c_j}f({t_j}x)\, = \,0} $ which holds for all $ x\, \in \,G$ where $ {c_1}, \ldots ,\,{c_n}$ are nonzero complex scalars, $ {t_1},\, \ldots \,,\,{t_n}$ are distinct elements of G, and f is a complex-valued function on G. A function f has linearly independent translates precisely when it does not satisfy any nontrivial linear difference equation. The locally compact abelian groups without nontrivial compact subgroups are exactly the locally compact abelian groups such that all nonzero $ f\, \in \,{L_p}(G)$ with $ 1\, \leqslant \,p\, \leqslant \,2$ have linearly independent translates. Moreover, if G is the real line or, more generally, if G is $ {R^n}$ and the difference equation has a characteristic trigonometric polynomial with a locally linear zero set, then the difference equation has no nonzero solutions in $ {C_0}(G)$ and no nonzero solutions in $ {L_p}(G)$ for $ 1\, \leqslant \,p\, < \,\infty $. But if G is some $ {R^n}$ for $ n\, \geqslant \,2$ and the difference equation has a characteristic trigonometric polynomial with a curvilinear portion of its zero set, then there will be nonzero $ {C_0}({R^n})$ solutions and even nonzero $ {L_p}({R^n})$ solutions for $ p\, > \,2n/(n - 1)$. These examples are the best possible because if $ 1\, \leqslant p\, < \,2n/(n - 1)$, then any nonzero function in $ {L_p}({R^n})$ has linearly independent translates. Also, the solutions to linear difference equations over the circle group can be simply described in a fashion which an example shows cannot be extended to all compact abelian groups.


References [Enhancements On Off] (What's this?)

  • [1] P. Batchelder, An introduction to linear difference equations, Dover, New York, 1967. MR 0216187 (35:7022)
  • [2] N. Chako, Asymptotic expansions of double and multiple integrals occurring in diffraction theory, J. Inst. Math. Appl. 1 (1965), 372-422. MR 0204944 (34:4779)
  • [3] J. Deny, Les potentiels d'energie finie, Acta Math. 82 (1950), 107-183. MR 0036371 (12:98e)
  • [4] W. Donoghue, Distributions and Fourier transforms, Academic Press, New York, 1969.
  • [5] R. E. Edwards, Fourier series, vols. 1 and 2, Holt, Rinehart, and Winston, New York, 1967.
  • [6] -, Functions whose translates are independent, Ann. Inst. Fourier (Grenoble) 2 (1950), 31-72. MR 0050712 (14:371d)
  • [7] A. Erdélyi, Asymptotic expansions, Dover, New York, 1956. MR 0078494 (17:1202c)
  • [8] O. Frostman, Potentiel d'équilibre et capacité des ensembles, Lunds Universitets Mathematiske Seminarium Band 2 (1935), 1-118.
  • [9] S. Goldberg, Introduction to difference equations, Wiley, New York, 1958. MR 0094249 (20:768)
  • [10] C. S. Herz, Fourier transforms related to convex sets, Ann. of Math. (2) 75 (1962), 81-92. MR 0142978 (26:545)
  • [11] E. Hewitt and K. Ross, Abstract harmonic analysis, vols. 1 and 2, Springer-Verlag, New York, 1963.
  • [12] A. and C. Ionescu-Tulcea, On the existence of a lifting commuting with the left translations of an arbitrary locally compact group, Fifth Berkeley Symposium on Math. Statistics and Probability, vol. 2, part 1, Univ. California Press, Berkeley, 1965, pp. 63-97. MR 0212122 (35:2997)
  • [13] J. Jenkins, A fixed point theorem for exponentially bounded groups, J. Functional Analysis 22 (1976), 346-353. MR 0414774 (54:2866)
  • [14] J.-P. Kahane, Lectures on mean periodic functions, Tata Institute, Bombay, 1959.
  • [15] -, Some random series of functions, D. C. Heath, Lexington, Mass., 1968.
  • [16] J. H. Kemperman, A general functional equation, Trans. Amer. Math. Soc. 86 (1957), 28-56. MR 0094610 (20:1123)
  • [17] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley, New York, 1974. MR 0419394 (54:7415)
  • [18] N. Landkof, Foundations of modern potential theory, Springer-Verlag, New York, 1972. MR 0350027 (50:2520)
  • [19] C. Lech, A note on recurring series, Ark. Mat. 2 (1953), 417-421. MR 0056634 (15:104e)
  • [20] W. Littman, Fourier transforms of surface carried measures and differentiability of surface averages, Bull. Amer. Math. Soc. 69 (1963), 766-770. MR 0155146 (27:5086)
  • [21] J. López and K. Ross, Sidon sets, Dekker, New York, 1975. MR 0440298 (55:13173)
  • [22] B. Malgrange, Existence et approximation des solutions des équations aux dérivées partielles et des équations de convolution, Ann. Inst. Fourier (Grenoble) 6 (1955-56), 271-355. MR 0086990 (19:280a)
  • [23] Y. Meyer, Comportment asymptotique des solutions de certaines équations de convolution, J. Math. Pures et Appl. 55 (1976), 69-98. MR 0621689 (58:29824)
  • [24] D. Montgomery and L. Zippin, Topological transformation groups, Interscience Publishers, New York, 1966. MR 0073104 (17:383b)
  • [25] J. Riss, Éléments de calcul différential et théorie des distributions sur les groupes abélians localement compacts. Acta Math. 89 (1953), 45-105. MR 0054615 (14:949b)
  • [26] J. Rosenblatt, Equivalent invariant measures, Israel J. Math. (1974), 261-270. MR 0350320 (50:2813)
  • [27] K. Ross, Sur les compacts associés à un ensemble de Sidon, C. R. Acad. Sci. Paris 275A (1972), A183-A185. MR 0306818 (46:5940)
  • [28] -, Fatou-Zygmund sets, Proc. Cambridge Philos. Soc. 73 (1973), 57-65. MR 0310553 (46:9651)
  • [29] W. Rudin, Fourier analysis on groups, Interscience Publishers, New York, 1962. MR 0152834 (27:2808)
  • [30] L. Schwartz, Étude des sommes d'éxponentielles réelles, Actualités Sci. Indust., no. 959, Hermann, Paris, 1943. MR 0014502 (7:294c)
  • [31] -, Théorie des distributions, Tomes I, II, Hermann, Paris 1957, 1959.
  • [32] H. S. Shapiro, A vanishing determinant, Amer. Math. Monthly 69 (1962), 929-930. MR 1531908
  • [33] H. Whitney, Tangents to an analytic variety, Ann. of Math. 81 (1965), 496-549. MR 0192520 (33:745)
  • [34] H. Whitney and F. Bruhat, Quelques propriétés fondamentales des ensembles analytiques-réels, Comment. Math. Helv. 33 (1959), 132-160. MR 0102094 (21:889)
  • [35] H. Whitney, Local properties of analytic varieties, Differential and Combinatorial Topology, Ed., S. Cairns, Princeton Univ. Press, Princeton, N. J., 1965. MR 0188486 (32:5924)
  • [36] Larry Baggett and Keith Taylor, Riemann-Lebesgue subsets of $ {R^n}$ and representations which vanish at infinity, J. Functional Analysis 28 (1978), 168-181. MR 0476911 (57:16462)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 39A10, 43A99

Retrieve articles in all journals with MSC: 39A10, 43A99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0536947-9
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society